Advertisement

Extremal Lattices

  • Rudolf Scharlau
  • Rainer Schulze-Pillot

Abstract

Extremal lattices (in the sense of integral quadratic forms) have been introduced in the unimodular case by C.L. Mallows, A.M. Odlyzko and N.J.A. Sloane in 1975; a finiteness result dealing with the hypothetical theta series of such lattices was given. Recently, H.-G. Quebbemann has extended the notion to so called modular even lattices of levels 2, 3, 5, 7, 11 and 23, and part of the genera of levels 6, 14 and 15 containing strongly modular lattices. In the present paper, the above mentioned finiteness result is generalized to all genera of lattices considered by Quebbemann. For minimal norms at most 8, a detailed overview on the existence and uniqueness of extremal lattices is given, including some information about hermitian stuctures on such lattices. Using an obvious generalization of the notion of extremality, similar results are obtained for other genera of levels 6, 14 and 15, and for the levels 10 and 21 not considered before. For the construction of lattices, a computer implementation of Kneser’s neighbor method is an important tool.

Keywords

Modular Form Class Number Cusp Form Modular Lattice Theta Series 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    C. Bachoc: Voisinage au sens de Kneser pour les reseaux quaternioniens. Comm. Math. Helvet. 70 (1995), 350–374.MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    C. Bachoc: Applications of coding theory to the construction of modular lattices. J. Comb. Th. Ser.A 78 (1997), 92–119.MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    C. Bachoc, G. Nebe: Extremal lattices of minimum 8 related to the Mathieu group M22. J. reine angew. Math. 494 (1998).Google Scholar
  4. 4.
    C. Bachoc, G. Nebe: Classification of two genera of 32-dimensional lattices over the Hurwitz order. Experimental Math. 6, No.2(1997), 151–162.MathSciNetGoogle Scholar
  5. 5.
    E. S. Barnes, G. E. Wall: Some extreme forms defined in terms of Abelian groups. J. Australian Math. Soc. 1(1959), 47–63.MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    C. Batut, H.-G. Quebbemann, R. Scharlau: Computations of cyclotomic lattices. Experimental Math.4, No.3 (1995),175–179 .MathSciNetGoogle Scholar
  7. 7.
    B. Blaschke-Requate: 32-dimensionale gerade unimodulare Gitter mit und ohne Wurzeln, Dissertation, Bielefeld 1996.Google Scholar
  8. 8.
    A.R. Calderbank, N.J.A. Sloane: Double Circulant Codes over Z4 and Even Unimodular Lattices. J. Algebraic Combinatorics 6, No.2(1997),119–131.MathSciNetCrossRefGoogle Scholar
  9. 9.
    A.M. Cohen: Finite complex reflection groups. Ann. Sci. Ecole Norm. Sup. 9 (1976), 379–436.MATHGoogle Scholar
  10. 10.
    J.H. Conway: A characterisation of Leech’s lattice. Invent. Math. 7 (1969), 137–143, also reprinted as Chap. 12 in CoS193.MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    J.H. Conway et al.: Atlas of finite groups. Oxford University Press, 1985MATHGoogle Scholar
  12. 12.
    J.H. Conway, N.J.A. Sloane: Sphere packings, lattices and groups. Springer-Verlag New York, 1988.MATHGoogle Scholar
  13. 13.
    P.J. Costello, J.S. Hsia: Even unimodular 12-dimensional quadratic forms over Q(vK). Adv. in Math. 64 (1987), 241–278.MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    H.S.M. Coxeter, J.A. Todd: An extreme duodenary form. Canada. J. Math. 5 (1953), 384–392.MathSciNetMATHGoogle Scholar
  15. 15.
    W. Feit: Some lattices over Q(A). J. Alg. 52 (1978), 248–263MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    J.S. Hsia, D.C. Hung: Even unimodular 8-dimensional quadratic forms over Q(V2). Math. Ann. 283 (1989), 367–374.MathSciNetMATHGoogle Scholar
  17. 17.
    D.C. Hung: Even positive definite unimodular quadratic forms over Q(Va). Math. Compo 57 (1991), 351–368.MATHGoogle Scholar
  18. 18.
    Y. Kitaoka: Arithmetic of quadratic forms, Cambridge University Press, 1993MATHCrossRefGoogle Scholar
  19. 19.
    M. Kneser: Klassenzahlen definiter quadratischer Formen. Arch. Math. 8 (1957) 241 – 250.MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    M. Kneser: Quadratische Formen. Vorlesungs-Ausarbeitung, Gottingen 1973/74.Google Scholar
  21. 21.
    H. Koch, G. Nebe: Extremal even unimodular lattices of rank 32 and related codes, Math. Nachr. 161 (1993), 309-319. Extremal Lattices 169Google Scholar
  22. 22.
    H. Koch, B.B. Venkov: Uber ganzzahlige unimodulare euklidische Gitter. J. reine angew. Math. 398 (1989) 1 144–168.MathSciNetGoogle Scholar
  23. 23.
    H. Koch, B.B. Venkov: Uber gerade unimodulare Gitter der Dimension 32, III. Math. Nachr. 152 (1991), 191–213.MathSciNetGoogle Scholar
  24. 24.
    A. Krieg: Modular forms on the Fricke group. Abh. Math. Sem. Univ. Hamburg 65 (1995), 293–299.MathSciNetMATHGoogle Scholar
  25. 25.
    J. Leech: Some sphere packings in higher space. Can. J. Math. 16 (1964), 657–682.MathSciNetMATHGoogle Scholar
  26. 26.
    C.L. Mallows, A.M. Odlyzko, N.J.A. Sloane: Upper bounds for modular forms, lattices and codes. J. Alg. 36 (1975), 68–76.MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    J. Milnor, D. Husemoller: Symmetric bilinear forms, Springer Verlag, Berlin 1973.MATHGoogle Scholar
  28. 28.
    Y. Mimura: On 2-lattices in an hermitian space. Math. Japonica 27 (1982), 213–224.MathSciNetMATHGoogle Scholar
  29. 29.
    G. Nebe: Endliche rationale Matrix Gruppen vom Grad 24. Dissertation, Aachen 1995.Google Scholar
  30. 30.
    G. Nebe: The normalizer action and strongly modular lattices. L’Enseignement Mathematique, 43 (1997), 67–76.MathSciNetMATHGoogle Scholar
  31. 31.
    G. Nebe: Some cyclo-quatemionic lattices. J. Algebra (to appear).Google Scholar
  32. 32.
    G. Nebe, W. Plesken: Finite rational matrix groups of degree 16. Memoirs of the A.M.S., Vol. 116 (556), (1995), 74–144.MathSciNetGoogle Scholar
  33. 33.
    G. Nebe, B.B. Venkov: Non-existence of extremal lattices in certain genera of modular lattices. J. of Number Theory, 60, No.2 (1996), 310–317.MathSciNetCrossRefGoogle Scholar
  34. 34.
    O.T. O’Meara: Introduction to quadratic forms, Springer-Verlag Berlin, 1971.MATHGoogle Scholar
  35. 35.
    M. Ozeki: Examples of even unimodular extremal lattices of rank 40 and their Siegel theta-series of degree 2. J. of Number Theory 28 (1988), 119–131.MathSciNetMATHCrossRefGoogle Scholar
  36. 36.
    M. Ozeki: Temary code construction of even unimodular lattices. In: Theorie des nombres - Number Theory, J.-M. De Koninck et. al. (eds.), Walter de Gruyter, Berlin, New York 1989, 772–784.Google Scholar
  37. 37.
    H. Petersson: Über Weierstraf 3 Punkte und die expliziten Darstellungen der automorphen Formen von reeller Dimension. Math. Z. 52 (1949), 32–59.MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    M. Peters: Definite unimodular 48-dimensional quadratic forms. Bull. London Math. Soc. 15 (1983), 18–20.MATHCrossRefGoogle Scholar
  39. 39.
    M. Peters: Siegel theta series of degree 2 of extremal lattices. J. Number Theory 35 (1990), 58–61.MathSciNetMATHCrossRefGoogle Scholar
  40. 40.
    W. Plesken, G. Nebe: Finite rational matrix groups. Memoirs of the A.M.S., Vol. 116 (556), (1995), 1–73.MathSciNetGoogle Scholar
  41. 41.
    W. Plesken, B. Souvignier: Computing isometries of lattices. J. Symbolic Compo 24, no. 3/4 (1997), 327-334.MathSciNetMATHCrossRefGoogle Scholar
  42. 42.
    H.-G. Quebbemann: Zur Klassifikation unimodularer Gitter mit Isometrie von Primzahlordnung. J. reine angew. Math. 326 (1981), 158–170.MathSciNetMATHCrossRefGoogle Scholar
  43. 43.
    H.-G. Quebbemann: An application of Siegel’s formula over quaternion orders. Mathematika, 31 (1984), 12–16.MathSciNetMATHCrossRefGoogle Scholar
  44. 44.
    H.-G. Quebbemann: A construction of integral lattices. Mathematika 31 (1984), 137–140.MathSciNetMATHCrossRefGoogle Scholar
  45. 45.
    H.-G. Quebbemann: Lattices with theta functions for G{V2) and linear codes. J. of Algebra 105, No.2 (1987), 443–450.MathSciNetCrossRefGoogle Scholar
  46. 46.
    H.-G. Quebbemann: Unimodular lattices with isometries of large prime order II. Math. Nachr. 156 (1992), 219–224.MathSciNetMATHGoogle Scholar
  47. 47.
    H.-G. Quebbemann: Modular Lattices in Euclidean Spaces. J. of Number Theory 54 (1995), 190–202.MathSciNetMATHCrossRefGoogle Scholar
  48. 48.
    H.-G. Quebbemann: Atkin-Lehner eigenforms and strongly modular lattices. L’Enseignement Mathematique 43 (1997), 55–65.MathSciNetMATHGoogle Scholar
  49. 49.
    E.M.Rains, N.J.A.Sloane: The shadow theory of modular and unimodular lattices. Preprint 1998.Google Scholar
  50. 50.
    R. Scharlau: Unimodular lattices over real quadratic fields. Math Zeitschrift 216 (1994), 437–452.MathSciNetMATHCrossRefGoogle Scholar
  51. 51.
    R. Scharlau, B. Blaschke: Reflective Integral lattices. J. of Algebra 181 (1996), 934–961MathSciNetMATHCrossRefGoogle Scholar
  52. 52.
    R. Scharlau, B. Hemkemeie r: Classification of integral lattices with large class number. To appear in Math. of Comput.Google Scholar
  53. 53.
    R. Scharlau, B. Venkov: The genus of the Barnes-Wall lattice. Commentarii Math. Helv. 69 (1994), 322–333.MathSciNetMATHCrossRefGoogle Scholar
  54. 54.
    R.Scharlau, B.Venkov: The genus of the Coxeter-Todd lattice. Preprint January 1995.Google Scholar
  55. 55.
    M. Schonert e.a.: Groups, Algorithms, and Programming. Lehrstuhl D für Mathematik, RWTH Aachen 1997. Version 3, Release 4.4.Google Scholar
  56. 56.
    A. Schiemann: Classification of hermitian forms with the neighbour method. Preprint, Saarbriicken 1997.Google Scholar
  57. 57.
    R. Schulze-Pillot: Quadratic residue codes and cyclotomic lattices. Archiv Math. 60 (1993), 40–45.MathSciNetMATHCrossRefGoogle Scholar
  58. 58.
    G. C. Shephard, J. A. Todd: Finite unitary reHection groups. Canad. J. Math. 6 (1954), 274–304.MathSciNetMATHCrossRefGoogle Scholar
  59. 59.
    C. L. Siegel: Berechnung von Zetafunktionen an ganzzahligen Stellen. Nachr. Akad. Wiss. Gottingen 10 (1969), 87–102.Google Scholar
  60. 60.
    J.-P. Serre: Cours D’Arithmetique, Presses Universitaires de France, Paris 1970.MATHGoogle Scholar
  61. 61.
    N.-P. Skoruppa: Appendix I: Modular Forms. in: F. Hirzebruch et al.: Manifolds and Modular Forms, Vieweg Verlag, Braunschweig/Wiesbaden 1992.Google Scholar
  62. 62.
    N.-P. Skoruppa, Don Zagier: Jacobi forms and a certain space of modular forms. Invent. math. 94 (1988), 113–146.MathSciNetMATHCrossRefGoogle Scholar
  63. 63.
    J. Smart: On Weierstrass points in the theory of elliptic modular forms. Math. Z. 94 (1966), 207–218.MathSciNetMATHCrossRefGoogle Scholar
  64. 64.
    F. Szewczy k: Modulare Gitter von Primzahlstufe und extremale Modulformen, Diplomarbeit, Köln 1995.Google Scholar
  65. 65.
    B.B. Venko v: On the classification of integral even unimodular 24-dimensional quadratic forms. Proc. Steklov Inst. Math. 4 (1980), 63–74, also reprinted as chapter 18 in [12].Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1999

Authors and Affiliations

  • Rudolf Scharlau
    • 1
  • Rainer Schulze-Pillot
    • 2
  1. 1.Fachbereich MathematikUniversität DortmundDortmundGermany
  2. 2.Fachbereich 9 MathematikUniversität des SaarlandesSaarbrükenGermany

Personalised recommendations